Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 55, NWS Springfield, MO

November 16, 1996Barton County, Cedar County, Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Nov 16, 1996, 9:03 PM CST for Barton County, Cedar County, Vernon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 1996, 9:03 PM CST (03:03 UTC)
Expired
Nov 17, 1996, 3:00 AM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barton County, MO, Cedar County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 580 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
580 m²/s²
0-3 km storm-relative helicity
637 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 170305
FFWSGF
MOC011-039-217-170900-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
903 PM CST SAT NOV 16 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  300 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST MISSOURI
 
   ...BARTON COUNTY...CEDAR COUNTY
 
IN WEST CENTRAL MISSOURI
 
   ...VERNON COUNTY
 
AT 900 PM CST RADAR IN SPRINGFIELD CONTINUED TO INDICATE MODERATE TO
HEAVY RAINFALL OVER EXTREME WESTERN MISSOURI. RADAR ESTIMATED THAT
AROUND TWO INCHES OF RAIN HAD FALLEN ON SATURATED GROUND THIS EVENING...
WITH ADDITIONAL RAINFALL LIKELY.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
DO NOT CROSS ROADS THAT ARE COVERED BY WATER!
 
MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 3:05 PM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Nov 16, 3:05 PM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO CCF
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CST SAT NOV 16 1996

1ST PD PROBLEMS...TIMING OF PCPN AND HOW MUCH.

SFC MAP SHOWS STRONG LO OVR CNTRL KS WITH GD GRADIANT ACROSS CWA.
DEWPOINTS IN THE 50S AS FAR N AS SW IA WITH 60 DEWPOINTS INTO EXTREME
S CNTRL KS.  PROFLIERS SHOWS 50KTS PLUS OVR ERN KS/SWRN MO...WND
ADVISORY FOR THIS EVENING FOR SAME ZONES AS EARLIER UNTIL MIDNIGHT
MIGHT BE GD IDEA...THEN LOW MOVES INTO WRN IA...WNDS SHOULD GO BELOW
WND ADVISORY LIMITS.

MODELS AND QPF DATA ALL SHOWS POSSIBLE FLASH FLOODING FOR WRN 1/2 OF
CWA.  THINK IT IS SAFE TO ISSUE FFA FROM ROUGHLY SGF TO THE COU AREA.
FFG VALUES ARE UNDER AN INCH IN MANY NRN ZONES AND PREVIOUS RAIN EVENTS
HAS GROUND ACROSS CWA SATURATED.

CD FNT IS PROGED TO MOVE TO WRN MO ARND MIDNIGHT WHICH NGM SHOW WELL ON
GRIDDED DATA.  ALSO U/A DIFFLUENCE SHOULD AID IN TSRA DEVELOPMENT ARND
EARLY EVENING.

1ST PD RECOMMENDATIONS...MOS TEMPS NEVER CAME AT TIME OF AFD...WL TRY
TO WING IT.

FFA FROM SGF TO COU AREA AS DISCUSSED BEFORE.
WND ADVISORY FOR SAME ZONES AS MENTIONED IN 4AM PACKAGE..UNTIL MIDNIGHT.

SGF BB 045/055 038/062 065 07+31
JLN BB 044/057 040/064 067 07+31

OVR NIGHT LOWS MID 40S....CLDY WITH TSRA AND PCPN LIKELY CATEGORY.
TSRA/PCPN WL END FROM W TO E STARTING ARND MIDNIGHT IN EXTREME WRN
ZONES.

WNDS WNDS SE SWITCHING TO SW AFT MIDNIGHT FROM SGF AND PTS W...SE WNDS
ACROSS ERN ZONES.

SjS

In the hours before

Special weather statement, Nov 16, 4:09 PM CST, 4 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170010-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 PM CST SAT NOV 16 1996

...FLASH FLOOD WATCH IN EFFECT FOR MOST OF SOUTHWEST AND PORTIONS OF
CENTRAL MISSOURI AND SOUTHEAST KANSAS FOR TONIGHT...

SOME CITIES IN THE WATCH ARE SPRINGFIELD...ROLLA...JOPLIN...BRANSON...
AND FORT SCOTT KANSAS.

A STRONG LOW PRESSURE SYSTEM WITH A COLD FRONT TRAILING THROUGH CENTRAL
KANSAS AND INTO WESTERN OKLAHOMA WILL PUSH THROUGH THE REGION FROM
WEST TO EAST FOR OVERNIGHT.  SEVERE THUNDERSTORM ACTIVITY WITH HEAVY
RAIN WILL BE POSSIBLE AND SINCE THE GROUND IS SATURATED FROM PREVIOUS
RAINS...FLASH FLOODING IS A REAL THREAT. THE BEST CHANCE FOR FLASH
FLOODING WILL BE ALONG A LINE FROM SPRINGFIELD TO COLUMBIA AND POINTS
WEST.
PEOPLE LIVING ALONG SMALL CREEKS AND OTHER LOW LYING AREAS SHOULD
REMAIN ALERT FOR FLASH FLOODING AND MOVE TO HIGHER GROUND.  MANY
FLASH FLOOD DEATHS OVER THE YEARS ARE BY PEOPLE DRIVING INTO FLOOD
WATERS..ESPECIALLY LOW WATER CROSSINGS.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Nov 16, 4:20 PM CST, 4 hours 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170010-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 PM CST SAT NOV 16 1996

...FLASH FLOOD WATCH IN EFFECT FOR MOST OF SOUTHWEST AND PORTIONS OF
CENTRAL MISSOURI AND SOUTHEAST KANSAS FOR TONIGHT...

SOME CITIES IN THE WATCH ARE SPRINGFIELD...ROLLA...JOPLIN...BRANSON...
AND FORT SCOTT KANSAS.

A STRONG LOW PRESSURE SYSTEM WITH A COLD FRONT TRAILING THROUGH CENTRAL
KANSAS AND INTO WESTERN OKLAHOMA WILL PUSH THROUGH THE REGION FROM
WEST TO EAST FOR OVERNIGHT.  SEVERE THUNDERSTORM ACTIVITY WITH HEAVY
RAIN WILL BE POSSIBLE AND SINCE THE GROUND IS SATURATED FROM PREVIOUS
RAINS...FLASH FLOODING IS A REAL THREAT. THE BEST CHANCE FOR FLASH
FLOODING WILL BE ALONG A LINE FROM SPRINGFIELD TO COLUMBIA AND POINTS
WEST.
PEOPLE LIVING ALONG SMALL CREEKS AND OTHER LOW LYING AREAS SHOULD
REMAIN ALERT FOR FLASH FLOODING AND MOVE TO HIGHER GROUND.  MANY
FLASH FLOOD DEATHdS OVER THE YEARS ARE BY PEOPLE DRIVING INTO FLOOD
WATERS..ESPECIALLY LOW WATER CROSSINGS.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Nov 16, 6:31 PM CST, 2 hours 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 PM CST SAT NOV 16 1996

...FLASH FLOOD WATCH FOR SOUTHEAST KANSAS...MOST OF SOUTHWEST
MISSOURI...AND PORTIONS OF CENTRAL MISSOURI...

AT 630 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM JOPLIN
TO OSCEOLA MOVING TO THE NORTHEAST AT 35 MPH.  THE LOCATIONS
WITH THE HEAVIEST RAINFALL WERE FROM EXTREME SOUTHEAST KANSAS NEAR
COLUMBUS TO NEVADA.  A CITY OFFICIAL IN NEVADA  REPORTED 1 INCH OF
RAIN DURING THE PAST HOUR.

AS THE STORMS MOVE THROUGH THE AREA LOOK FOR RAINFALL RATES OF AROUND 1
INCH.  WITH SATURATED GROUND FROM PREVIOUS RAINS...PERSONS LIVING
ALONG LOW LYING AREAS AND STREAMS SHOULD BE ON THE LOOK OUT FOR THE
POSSIBILITY OF FLASH FLOODING.  DO NOT CROSS LOW WATER BRIDGES IF
WATER IS OVER THEM!!!.
STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS.

SHUMWAY
Special weather statement, Nov 16, 8:52 PM CST, 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170555-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
850 PM CST SAT NOV 16 1996

...FLASH FLOOD WATCH CONTINUED IN EFFECT TONIGHT...

AT 845 PM CST RADAR IN SPRINGFIELD CONTINUED TO INDICATE A LINE OF
STRONG THUNDERSTORMS MOVING EAST ACROSS SOUTHERN MISSOURI. RAINFALL
AMOUNTS OF ONE TO TWO INCHES HAD OCCURRED WITH THE PASSAGE OF THE
STORMS...WHICH WILL LIKELY RESULT IN MAINLY NUISANCE FLOODING OF LOW
LYING...FLOOD PRONE AND URBAN AREAS. LOW WATER CROSSINGS WILL ALSO
LIKELY BE AFFECTED BY WATER FOR A PERIOD OF TIME.

BEHIND THE INITIAL BAND OF STORMS...A LARGE AREA OF MODERATE RAINFALL
CONTINUED OVER EXTREME WESTERN MISSOURI AND SOUTHEAST KANSAS. THIS
ADDITIONAL RAINFALL WILL ONLY ADD TO THE FLOODING PROBLEMS...AND FLASH
FLOOD AND/OR FLOOD WARNINGS MAY STILL BE REQUIRED OVER MAINLY
SOUTHWEST MISSOURI.

PERSONS TRAVELLING THIS EVENING SHOULD USE CAUTION WHILE DRIVING: IF
YOU SHOULD ENCOUNTER A LOW WATER CROSSING THAT IS COVERED BY WATER...
DO NOT ATTEMPT TO CROSS IT - A VERY SMALL DEPTH OF WATER CAN FLOAT YOUR
VEHICLE.

MS

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.